Hail, Campbell
- When
- September 8, 4:20 PM MST
- Where
- Campbell County, 16.54 mi S of Echeta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.211, -105.839
Quarter size hail was reported near mile marker 106 of Interstate 90.
A severe thunderstorm tracked east across central Campbell County and into southwestern Crook County before weakening. The storm produced large hail from west of Gillette to Pine Haven.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked east across central Campbell County and into southwestern Crook County before weakening. The storm produced large hail from west of Gillette to Pine Haven.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 1:39 PM MST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 239 PM MDT SUN SEP 8 2013 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 218 PM MDT SUN SEP 8 2013 CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS WESTERN SOUTH DAKOTA...WITH THERMAL GRADIENT ACROSS SOUTH CENTRAL SOUTH DAKOTA. UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES. ISOLATED THUNDERSTORM OVER THE NORTHERN BLACK HILLS. VERY UNSTABLE ACROSS THE AREA...WITH MLCAPE RANGING FROM AROUND AROUND 1500J/KG ACROSS NORTHEAST WYOMING TO NEAR 4000J/KG ACROSS SOUTH CENTRAL SOUTH DAKOTA. BEST SHEAR IS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA WITH MID LEVEL WINDS INCREASING AHEAD OF UPPER LOW. LATEST HRRR/LCL WRF CONTINUE TO SHOW ISOLATED THUNDERSTORMS THROUGH THE AFTERNOON. THUNDERSTORM COVERAGE WILL INCREASE THIS AND CONTINUE OVERNIGHT WITH BEST Q-G FORCING CROSSING THE AREA. SURFACE LOW TRACKS ACROSS THE NEBRASKA PANHANDLE INTO CENTRAL SOUTH DAKOTA OVERNIGHT. WILL BECOME BREEZY ACROSS WESTERN SOUTH DAKOTA OVERNIGHT...ESPECIALLY THE RAPID CITY AREA. HIGH PRECIPITABLE WATER ACROSS THE AREA WILL RESULT IN SOME HIGH PRECIPITATION RATES...HOWEVER STORM MOTION SHOULD LIMIT FLASH FLOOD THREAT. EXCEPTION WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE 3-6 INCHES OF RAIN FELL LAST NIGHT. SURFACE LOW TRACKS INTO WESTERN MINNESOTA MONDAY AFTERNOON...WITH COLD FRONT MOVING SOUTH AND EAST OF THE FORECAST AREA. MAY SEE A FEW SHOWERS/THUNDERSTORMS POP UP ON MONDAY WITH WEAK INSTABILITY. SURFACE HIGH SETTLES IN OVER THE AREA MONDAY NIGHT. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 218 PM MDT SUN SEP 8 2013 SHORTWAVE TROF MOVES EAST OF THE AREA BY TUESDAY MORNING...WITH DRIER NORTHWESTERLY FLOW ACROSS THE AREA THROUGH WEDNESDAY. TEMPERATURES WILL STILL BE ABOVE AVERAGE ACROSS THE AREA DURING THE MIDWEEK PERIOD...WITH HIGHS IN THE UPPER 70S AND 80S. RIDGE TO THE WEST OF THE AREA WILL BREAK DOWN LATE IN THE WEEK AS A BROAD UPPER TROF DEVELOPS OVER THE WESTERN CONUS. SHORTWAVE ENERGY AHEAD OF THE TROF IS PROGGED TO SLOWLY MOVE ACROSS THE REGION ON THURSDAY AND FRIDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. TIMING OF THE STRONGER ENERGY IS STILL RATHER UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN LOOK TO BE ON FRIDAY AT THIS POINT. TEMPERATURES WILL LIKELY BE A BIT COOLER LATE IN THE WEEK WITH WEAK CAA AND MORE CLOUD COVER...BUT STILL NEAR TO SLIGHTLY ABOVE AVERAGE. ADDITIONAL CHANCES FOR PCPN ALSO LOOK POSSIBLE INTO THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 218 PM MDT SUN SEP 8 2013 A FEW AREAS OF MVFR CIGS WILL BREAK UP BY MID AFTERNOON. ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. BEST CHANCES WILL BE ACROSS NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. SOME STORMS COULD BE SEVERE WITH HEAVY RAINS POSSIBLE. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002. WY...NONE. && SHORT TERM...7 LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 207 AM MDT SUN SEP 8 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 207 AM MDT (307 AM CDT) SUN SEP 8 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWESTERN SOUTH DAKOTA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA. ADDITIONAL HEAVY RAINFALL OVER THE PARTS OF HARDING AND PERKINS COUNTIES THAT RECEIVED HEAVY RAIN LAST NIGHT...MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
340 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 WNW NEMO 44.21N 103.55W
09/08/2013 M1.00 INCH LAWRENCE SD TRAINED SPOTTER
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
09/08/2013 E1.25 INCH MEADE SD NWS EMPLOYEE
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 NW PIEDMONT 44.24N 103.41W
09/08/2013 E1.50 INCH MEADE SD NWS EMPLOYEE
0400 PM HAIL PIEDMONT 44.23N 103.40W
09/08/2013 E1.75 INCH MEADE SD TRAINED SPOTTER
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 N JOHNSON SIDING 44.13N 103.43W
09/08/2013 M1.25 INCH PENNINGTON SD TRAINED SPOTTER
&&
KCLARKThe Rapid City radar (KUDX), 240 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
4 hail. Local standard time, as filed.
Quarter size hail was reported near mile marker 106 of Interstate 90.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474945, 474946, 478409, 474947.